Alabama, 2012

Heat in Alabama, August 1 to 2, 2012

August 1 to 2, 2012 · NWS BMX · 13 events in 12 counties and zones

A strong upper level ridge across the southeastern Continental United States combined with a moist airmass across Central Alabama for the beginning of August. Heat index values rose to over 105 degrees on August 1 for portions of the area.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong upper level ridge across the southeastern Continental United States combined with a moist airmass across Central Alabama for the beginning of August. Heat index values rose to over 105 degrees on August 1 for portions of the area. On August 2, two locations warmed rather quickly, with heat index values briefly reaching over 105 degrees, before thunderstorms brought some relief to the area. Heat related illnesses were reported to the Alabama Department of Public Health through August, despite much of the month not reaching heat advisory criteria and for counties which also never met heat advisory criteria. A total of 79 illnesses were reported across Central Alabama for the month. Cumulative effects of the heat continued into early September, despite temperatures not warming above established thresholds and an additional eight illnesses were reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 1, 10:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 1, 10:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 AM CDT WED AUG 1 2012

.UPDATE...
FOR MORNING UPDATE.

&&

.DISCUSSION...

WITH FOG/LOW CLOUDS FROM THIS MORNING ALMOST COMPLETELY DISSIPATED
THE EXPECTED WARM UP IN TEMPS HAS BEGUN. LEFT HIGHS ALONE BECAUSE
THEY LOOKED GOOD... AND MADE ONLY MINOR CHANGES TO HOURLY TEMPS AND
DEW POINTS. THEREFORE WILL LEAVE HEAT ADVISORY ALONE. DID GO
AHEAD AND BRING SLIGHT CHANCE... 20 PERCENT... POPS IN AREA WIDE
FOR TODAY. SURFACE ANALYSIS FROM THIS MORNING INDICATES A SURFACE
TROUGH EXTENDING FROM SOUTHEASTERN VIRGINIA ALL THE WAY TO
SOUTHEASTERN ALABAMA. THINK THE SURFACE TROUGH AND A DIFFERENTIAL
HEATING BOUNDARY FROM MORNING CLOUD COVER THAT IS SET UP OVER
ROUGHLY THE SAME AREA MAY HELP INITIATE AN ISOLATED STORM THIS
AFTERNOON IN THE SOUTHEASTERN PART OF OUR AREA. A REMNANT FRONTAL
BOUNDARY THAT HPC HAS ANALYZED OVER CENTRAL ALABAMA MAY ALSO HELP
INITIATE A STORM OR TWO.

ALSO OF NOTE IS A SHORTWAVE TROUGH OVER SOUTHERN MISSOURI AND
ARKANSAS PER 12Z UPPER AIR ANALYSIS AND CURRENT CLOUD COVER. THIS
SHORTWAVE TROUGH WILL TRANSLATE SOUTHEASTWARD TODAY AROUND THE
EASTERN EDGE OF THE UPPER RIDGE OVER THE SOUTHERN PLAINS AND
TOWARD CENTRAL ALABAMA. A COUPLE OF SHOWERS AND THUNDERSTORMS HAVE
ALREADY DEVELOPED IN NORTHWESTERN MISSISSIPPI WITH THIS FEATURE.
BOTH THE 12Z NAM AND HRRR ARE SUGGESTING THE POSSIBILITY OF A LINE
OF THUNDERSTORMS ASSOCIATED WITH THIS SHORTWAVE TROUGH DEVELOPING
THIS EVENING OVER NORTHEAST ALABAMA AND THEN MOVING SOUTHWARD
INTO CENTRAL ALABAMA OVERNIGHT. EXPANDED CHANCE POPS FOR THE
NORTHEASTERN PART OF OUR AREA TO ACCOUNT FOR THIS.

SEVERE POTENTIAL LOOKS MARGINAL FOR THIS AFTERNOON DUE TO DRYING
IN THE ATMOSPHERIC COLUMN ABOVE 850 MB. EVEN WITH PLENTIFUL
SURFACE MOISTURE AND THEREFORE SURFACE BASED INSTABILITY... AND
25 TO 30 KT OF 0-6 KM BULK SHEAR PER KBMX VWP... UPDRAFTS WILL HAVE
TROUBLE MAINTAINING THEMSELVES DUE TO DRY AIR ENTRAINMENT ALOFT.
WITH THAT SAID... AN ISOLATED DAMAGING WIND GUST DUE TO STEEP LOW
LEVEL LAPSE RATES IS NOT OUT OF THE QUESTION IF A STRONG STORM CAN
FORM. THE WET MICROBURST POTENTIAL TODAY FROM THE MODIFIED 12Z
KBMX AND FORECAST SOUNDINGS IS HIGH. WILL LET AFTERNOON FORECAST
PACKAGE ADDRESS POSSIBLE THUNDERSTORM DEVELOPMENT OVERNIGHT.
UPDATES ALREADY OUT.

77/GLEASON

&&

.AVIATION...
12Z TAF DISCUSSION.

AREAS OF FOG HAVE REDUCED VISIBILITIES MORE THAN EXPECTED EARLY THIS
MORNING. ALSO OF IMPACT WAS THE LOW STRATUS DECK THAT FORMED OVER
MUCH OF THE AREA OVERNIGHT...WITH THE EXCEPTION OF FAR WEST AL. LIFR
CONDITIONS HAVE BEEN OBSERVED AT MANY TERMINALS FOR A FEW HOURS NOW
AND WILL LIKELY CONTINUE FOR ANOTHER COUPLE OF HOURS. CONDITIONS
SHOULD IMPROVE SIGNIFICANTLY BY 14Z AS THE SUN WILL HELP MIX THINGS
OUT.

VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD. ISO SHOWERS/STORMS
ARE POSSIBLE AREA WIDE THIS AFTERNOON BUT COVERAGE WILL BE TOO LOW
TO MENTION IN THE TAFS. WINDS WILL GENERALLY BE OUT OF THE NW AROUND
5 KTS THEN BECOMING CALM AGAIN TONIGHT. WITH ABUNDANT SUNSHINE
EXPECTED IN MOST AREAS TODAY BELIEVE IT WILL HELP DRY OUT THE
SATURATED SOIL CONDITIONS SOMEWHAT. HOWEVER COULD STILL SOME PATCHY
FOG AGAIN TONIGHT IN SOME LOCATIONS BUT WILL HOLD OFF ON MENTIONING
ANYTHING UNTIL LATER ISSUANCES.

19

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT WED AUG 1 2012/

SHORT TERM...TODAY THROUGH FRIDAY.

DUE TO THE RECENT RAINFALL AND CLEAR SKIES TUESDAY EVENING...FOG
HAS FORMED OVER A LARGE PORTION OF CENTRAL ALABAMA. THE BOUNDARY
LAYER WINDS ARE NEAR 10 KNOTS...SO THE STRATUS IS BECOMING MORE
PREVALENT THAN THE FOG. DENSE FOG IS ISOLATED AT THIS TIME AND
WILL HOLD OFF ISSUING A DENSE FOG ADVISORY. THE NAM MODEL DOES
SHOW THE BOUNDARY LAYER WINDS DECREASING BY SUNRISE TODAY...SO
VISIBILITIES MAY BRIEFLY LOWER BEFORE FOG BEGINS TO DISSIPATE
AFTER SUNRISE. AREA IS STILL UNDER NORTHWEST FLOW PATTERN ALOFT.
THERE ARE A FEW CLUSTERS OF STORMS UPSTREAM OF ALABAMA. NONE OF
THE MODELS SHOW MUCH PRECIPITATION ACROSS CENTRAL ALABAMA TODAY.
THE BEST CHANCE OF SEEING ISOLATED STORMS APPEARS TO BE EAST OF
I-65 WHERE DEEPER MOISTURE IS PRESENT. AN IMPULSE OVER SOUTHERN
MISSOURI SHOULD TRACK SOUTHEAST TODAY BUT LIKELY STAY WEST OF
ALABAMA.

ANOTHER IMPULSE IS EXPECTED TO DROP DOWN LATER TONIGHT ACROSS GEORGIA
AND EAST ALABAMA...AND RAISED RAIN CHANCES ACROSS NORTHEAST ALABAMA
AFTER MIDNIGHT. THIS IMPULSE WILL SLIDE INTO SOUTHEAST ALABAMA BY
SUNRISE THURSDAY AND WENT WITH HIGHEST RAIN CHANCES ACROSS THE
SOUTHEAST AREAS ON THURSDAY. THE STORM PREDICTION CENTER HAS
SOUTHEAST ALABAMA OUTLOOKED FOR SEVERE STORMS ON THURSDAY. THIS IS
BASED MAINLY ON ONGOING MORNING CONVECTION PRODUCING A DIFFERENTIAL
HEATING BOUNDARY THURSDAY AFTERNOON. THE MAN MODEL IS REALLY THE
ONLY MODEL FORECASTING THIS SCENARIO...AND WOULD LIKE TO SEE A FEW
MORE RUNS BEFORE HIGHLIGHTING ANY THREAT IN THE HAZARDOUS WEATHER
OUTLOOK.

BY FRIDAY THE PERSISTENT UPPER HIGH OVER THE SOUTHERN PLAINS WILL
WEAKEN AND THE BERMUDA HIGH WILL EXPAND WESTWARD TOWARDS FLORIDA.
THIS WILL PRODUCE A WEAKNESS IN THE UPPER HEIGHT FIELD ACROSS
ALABAMA. COMBINED WITH DAYTIME...SCATTERED STORMS WILL DEVELOP
FRIDAY AFTERNOON.

TEMPERATURES REACHED THE UPPER 90S ACROSS WEST MISSISSIPPI TUESDAY
AND THIS AIR MASS WILL SHIFT EASTWARD TODAY AND SPREAD INTO WEST
ALABAMA. THE MODELS ARE TRYING TO SHOW DRIER AIR MIXING DOWN TODAY
AND LOWERING SURFACE DEWPOINTS BELOW 70 DEGREES...BUT SURFACE
DEWPOINTS DID NOT DROP BELOW 70 DEGREES ACROSS MISSISSIPPI YESTERDAY
AND RECENT RAIN SHOULD PROVIDE HIGHER GROUND MOISTURE. TEMPERATURES
AND HUMIDITY WILL COMBINE TO PRODUCE HEAT ADVISORY CRITERIA TODAY
FOR AREAS WEST OF I-65.

LONG TERM...SATURDAY THROUGH TUESDAY.

THE WEAKNESS IN THE UPPER HEIGHT FIELD WILL CONTINUE INTO SATURDAY.
A FAIRLY STRONG SHORT WAVE TROF WILL PUSH THROUGH THE OHIO VALLEY
REGION ON SUNDAY AND PUSH A SURFACE FRONT INTO TENNESSEE. RAIN
CHANCES ON SUNDAY WILL BE HIGHEST ACROSS NORTH ALABAMA WITH HIGHER
RAIN CHANCES SHIFTING INTO SOUTH ALABAMA ON MONDAY AS UPPER TROF
AXIS MOVES INTO CENTRAL ALABAMA. THE UPPER TROF AXIS WILL STALL
OUT OVER CENTRAL ALABAMA ON TUESDAY WITH SLIGHTLY BETTER RAIN
CHANCES ACROSS SOUTH ALABAMA. TEMPERATURES DURING THIS PERIOD WILL
BE CLOSER TO NORMAL FOR THIS TIME OF YEAR.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     96  70  94  72  92 /  20  30  20  20  40
ANNISTON    96  72  95  72  93 /  20  30  20  20  40
BIRMINGHAM  96  75  97  75  94 /  20  30  20  20  40
TUSCALOOSA  97  73  99  74  94 /  20  20  20  20  40
CALERA      96  73  96  73  92 /  20  20  20  20  40
AUBURN      95  73  95  72  91 /  20  20  40  20  40
MONTGOMERY  97  73  98  73  92 /  20  20  40  20  40
TROY        94  71  95  71  92 /  20  20  40  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BIBB...CHILTON...DALLAS...FAYETTE...GREENE...
HALE...LAMAR...LOWNDES...MARENGO...MARION...MONTGOMERY...PERRY...
PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON.

&&

77/19/58
Hazardous weather outlook, Aug 1, 11:05 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT WED AUG 1 2012

ALZ011>015-017>050-021200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1205 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES IN THE MID TO UPPER 90S COMBINED WITH HUMID CONDITIONS
WILL LEAD TO HEAT INDEX VALUES AT OR ABOVE 105 DEGREES ACROSS WEST
CENTRAL ALABAMA THIS AFTERNOON. AREAS IMPACTED WILL GENERALLY BE
WEST OF INTERSTATE 65.

ISOLATED DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE WITH
ANY STORM THAT FORMS ACROSS CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heat. Local standard time, as filed.

Heat, Sumter

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Sumter forecast zone
Reported by
ASOS
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Heat related illnesses were reported to the Alabama Department of Public Health as follows: one on August 3; one on August 8; and two on August 15.

Heat, Greene

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Heat, Hale

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Hale forecast zone
Reported by
ASOS
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

One heat related illness was reported to the Alabama Department of Public Health on August 2.

Heat, Tuscaloosa

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
ASOS
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Heat related illnesses were reported to the Alabama Department of Public Health as follows: two on August 1 and one on August 6.

Heat, Marengo

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Marengo forecast zone
Reported by
ASOS
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Two heat related illnesses were reported to the Alabama Department of Public Health on August 9.

Heat, Perry

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Heat, Dallas

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Dallas forecast zone
Reported by
ASOS
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Heat, Lowndes

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Lowndes forecast zone
Reported by
ASOS
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

One heat related illnesses was reported to the Alabama Department of Public Health as follows on August 1.

Heat, Macon

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Macon forecast zone
Reported by
ASOS
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Heat, Barbour

When
August 1, 12:00 PM CST to 5:00 PM CST
Where
Barbour forecast zone
Reported by
ASOS
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 2, 10:00 AM CST to 11:00 AM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Heat related illnesses were reported to the Alabama Department of Public Health as follows: one on August 2 and one on August 17.

Heat, Tallapoosa

When
August 2, 11:00 AM CST to 12:00 PM CST
Where
Tallapoosa forecast zone
Reported by
ASOS
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Heat related illnesses were reported to the Alabama Department of Public Health as follows: one on August 2; one on August 3; and one on August 5.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410937, 410938, 410939, 410940, 410941, 410942, 410943, 410944, 410945, 410946, 410947, 415387, 415388.